Key references:--(1-6)

The reaction represents a spectrum from increasing side effects (typically-- nausea, vomiting, nervousness, insomnia, headache, tremor, diarrhoea, dizziness, sweating, retarded orgasm) progressing progressing with more potent mixtures through to toxicity and, with MAOI + SRIs, to death from hyperthermia.

The onset of severe toxicity is usually rapid, because it results only from drug combinations, it is seen when the second serotonergic drug is introduced. The symptoms are frequently alarming and usually occur within hours of one of the first few doses of the second drug.

The serotonin toxic patient is usually initially alert and / or agitated, with a fine tremor and marked hyperreflexia, especially in the lower limbs. Ankle clonus and myoclonus may be present, starting in lower limbs and then becoming generalised. Neuromuscular signs are typically greater in the lower limbs. Severe myoclonus may be mistaken for seizure activity. Then autonomic features become evident (fever, sweating and tachycardia). Confusion may be difficult to assess in the presence of agitation and over-excitement, but is not severe until the severe / late stage, when marked rigidity and hyperpyrexia may be present (usually only MAOI/SRI combinations).

Pyramidal rigidity is a late development and, when it affects truncal muscles, that may impair respiration and raise blood carbon dioxide levels.

Rigidity and a fever of >38.5C heralds toxicity of life-threatening degree.

In early cases the motor symptoms of tremor, hyperreflexia and clonus are frequently predominant. The clinical picture is determined by the potency of the combination and the stage at which the patient is observed.

Whyte and colleagues at the Hunter Area Toxicology Service (HATS) have systematically recorded prospective data in detail concerning all cases of drug overdose and toxicity over a number of years and published various findings in relation to drug toxicity and serotonin toxicity. This systematic approach has produced an improved quality of data, both clinical examination and recording of data, by a team of doctors experienced in drug toxicity. This avoids the selection bias and imprecise documentation from case reports and similar sources which makes case reports of limited scientific value, and worse, frequently misleading. See especially:--

The clear picture of features that are associated with serotonin toxicity specifically, as opposed to features that are shared by other drug intoxications (“toxidromes”) has emerged from analysis of the HATS database.

The features of serotonergic drug overdose (ie serotonin toxicity) vs. other drugs are:--

  • Myoclonus / clonus
  • Hyperreflexia
  • Alertness / overactivity / agitation
  • Fever
  • Hypertonia / pyramidal rigidity

NB Pyramidal rigidity is clasp-knife progressing to fixed rigidity. Extrapyramidal rigidity in NMS is lead-pipe or cogwheel type.

Serotonin toxicity may be characterised as a triad of neuro-excitatory features.

  1. Neuromuscular hyperactivity; tremor, clonus, myoclonus, hyperreflexia, and (in the advanced stage) pyramidal rigidity
  2. Autonomic hyperactivity; diaphoresis, fever, tachycardia and tachypnoea.
  3. Altered mental status; agitation, excitement and (in the advanced stage) confusion (5-20).

Agitation, suicide and serotonin toxicity

Agitation is a defining mental state characteristic of serotonin toxicity. That fact has implications for the debate concerning the increase in the risk of suicidal ideation and actions with selective serotonin reuptake inhibitors (SSRIs). Clinical experience of SSRIs over many years indicates that some symptoms of serotonin toxicity do occur at usual doses in a few patients e.g. myoclonus, sweating. Occasionally they are so pronounced that even the most determined patient is forced to cease the drug. Nocturnal myoclonus can be so severe that spouses present with multiple bruises. If the neuro-physiological substrate of “agitation” has anything to do with changes that increase the likelihood of suicidal behaviours that may help to explain this phenomenon (21-28).

References

1. Gillman, PK, A Review of Serotonin Toxicity Data: Implications for the Mechanisms of Antidepressant Drug Action. Biological Psychiatry, 2006. 59: p. 1046-51.

2. Whyte, IM, Serotonin uptake inhibitors, in Medical Toxicology, R.C. Dart, Editor. 2004, Lippincott Williams & Wilkins: Baltimore. p. 843–851.

3. Whyte, IM, Serotonin Toxicity (Syndrome). in Medical Toxicology, R.C. Dart, Editor. 2004, Lippincott Williams & Wilkins: Baltimore. p. 103–106.

4. Gillman, PK and Whyte, IM, Serotonin syndrome, in Adverse Syndromes and Psychiatric Drugs, P. Haddad, S. Dursun, and B. Deakin, Editors. 2004, Oxford University Press: Oxford. p. 37-49.

5. Dunkley, EJC, et al., Hunter Serotonin Toxicity Criteria: a simple and accurate diagnostic decision rule for serotonin toxicity. Quarterly Journal of Medicine, 2003. 96: p. 635-642.

6. Whyte, IM and Dawson, AH, Redefining the serotonin syndrome. Journal of Toxicology. Clinical Toxicology, 2002. 40: p. 668-669.

7. Prior, FH, et al., Serotonin toxicity with therapeutic doses of dexamphetamine and venlafaxine. Medical Journal of Australia, 2002. 176(5): p. 240-1.

8. Isbister, GK, Dawson, AH, and Whyte, IM, Comment: neuroleptic malignant syndrome associated with risperidone and fluvoxamine. Annals of Pharmacotherapy, 2002. 36(7): p. 1294.

9. Whyte, IM and Isbister, GK, Misdiagnosis of myoclonus in antidepressant induced serotonin excess. Veterinary and Human Toxicology, 2001. 43(6): p. 375-6.

10. Isbister, GK, Dawson, AH, and Whyte, IM, Comment: serotonin syndrome and 5-HT2A antagonism. Annals of Pharmacotherapy, 2001. 35(12): p. 1143-4.

11. Whyte, I, Serotonin syndrome. European Association of Clinical Toxicologists and Poison Control Centres, 1999. (Dublin, June 1999).

12. Bodner, RA, et al., Serotonin syndrome. Neurology, 1995. 45: p. 219-223.

13. Gillman, PK, Serotonin syndrome: history and risk. Fundamental and Clinical Pharmacology, 1998. 12(5): p. 482-491.

14. Hilton, SE, Maradit, H, and Moller, HJ, Serotonin syndrome and drug combinations: focus on MAOI and RIMA. European Archives of Psychiatry and Clinical Neuroscience, 1997. 247(3): p. 113-119.

15. Lane, R and Baldwin, D, Selective serotonin reuptake inhibitor-induced serotonin syndrome: Review. Journal of Clinical Psychopharmacology, 1997. 17: p. 208-221.

16. Radomski, JW, et al., An exploratory approach to the serotonin syndrome: an update of clinical phenomenology and revised diagnostic criteria. Medical Hypotheses, 2000. 55(3): p. 218-224.

17. Sternbach, H, The serotonin syndrome. American Journal of Psychiatry, 1991. 148: p. 705-713.

18. Whyte, IM, Dawson, AH, and Buckley, NA, Relative toxicity of venlafaxine and selective serotonin reuptake inhibitors in overdose compared to tricyclic antidepressants. Quarterly Journal of Medicine, 2003. 96(5): p. 369-74.

19. Isbister, GK, et al., Moclobemide poisoning: toxicokinetics and occurrence of serotonin toxicity. British Journal of Clinical Pharmacology, 2003. 56: p. 441-450.

20. Whyte, IM, Buckley, NA, and Dawson, AH, Data collection in clinical toxicology: are there too many variables? Journal of Toxicology. Clinical Toxicology, 2002. 40(3): p. 223-30.

21. Healy, D and Whitaker, C, Antidepressants and suicide: risk-benefit conundrums. J Psychiatry Neurosci, 2003. 28(5): p. 331-7.

22. Healy, D, Lines of evidence on the risks of suicide with selective serotonin reuptake inhibitors. Psychother Psychosom, 2003. 72(2): p. 71-9.

23. Tarnow-Mordi, WO and Healy, MJ, Distinguishing between "no evidence of effect" and "evidence of no effect" in randomised controlled trials and other comparisons. Arch Dis Child, 1999. 80(3): p. 210-1.

24. Healy, D, Langmaak, C, and Savage, M, Suicide in the course of the treatment of depression. Journal of Psychopharmacology, 1999. 13(1): p. 94-9.

25. Healy, D, The three faces of the antidepressants: a critical commentary on the clinical-economic context of diagnosis. Journal of Nervous and Mental Disease, 1999. 187(3): p. 174-80.

26. Healy, D, A Failure to Warn. International Journal of Risk and Safety in Medicine, 1999. 12: p. 151-156.

27. Teicher, MH, Glod, CA, and Cole, JO, Antidepressant drugs and the emergence of suicidal tendencies. Drug Saf, 1993. 8(3): p. 186-212.

28. Teicher, MH, Glod, C, and Cole, JO, Emergence of intense suicidal preoccupation during fluoxetine treatment. American Journal of Psychiatry, 1990. 147(2): p. 207-10.